A Guide to Antidepressant Withdrawal Symptoms
Are you about to stop taking antidepressants? When making such a decision, patients should be prepared to experience symptoms of withdrawal or relapse.
Numerous studies have shown that almost twenty percent of individuals suddenly quitting antidepressants experience antidepressant discontinuation syndrome. Therefore, a medical consultation is a must when you consider switching such meds or stopping them altogether.
The following guide will introduce you to the withdrawal symptoms and some tips for reducing them.
Why do people stop taking antidepressants?
These drugs are prescribed to individuals to alleviate anxiety, boost their moods, and eliminate suicidal thoughts. They change how the brain uses chemicals to handle stress and balance mood. Antidepressants take at least a few weeks to start being effective and might induce certain side effects in users. These are the two crucial reasons why individuals cease taking them. Read this article to learn how to know if antidepressants are working.
Among the other reasons for stopping such therapy are the high costs of these medications, the advice of medical professionals to stop taking them, pregnancy, the feeling of having recovered sufficiently, etc. Patients might find it challenging to stop these meds, especially after long-term use. While they don’t cause physical dependence, such drugs have the potential to change brain chemicals.
Moreover, the body requires time to adapt to such changes, which is why a sudden stop is likely to trigger a reaction. The human body responds by exhibiting physical and emotional symptoms stemming from the sudden drop in serotonin levels. Antidepressant withdrawal symptoms aren’t the same as the withdrawal symptoms from taking illegal drugs, as the former isn’t considered addictive.
Antidepressant discontinuation isn’t linked to addiction, as it simply reflects the physiological effects that occur after stopping a medication. The consequences are virtually the same as those experienced by people with diabetes stopping insulin. People can be diagnosed with such discontinuation if symptoms develop suddenly in the following two to three days or if they disappear rapidly when taking the meds again.
Antidepressant discontinuation symptoms are usually mild and start within two-four days, lasting no longer than two weeks. They include flu-like symptoms like fatigue, headaches, a feeling of sluggishness, aches, and sweating. Additionally, users may experience insomnia, nausea, balance issues, sensory disturbances, and emotional problems. Balance issues involve lightheadedness, vertigo, and dizziness. Check out this webpage, https://en.wikipedia.org/wiki/Vertigo, to see the types, signs, symptoms, and diagnosis of vertigo.
In contrast, sensory disturbances involve a burning or tingling sensation. Emotional problems usually include anxiety, irritability, and agitation. Patients should learn to distinguish discontinuation syndrome from relapse. The symptoms of the former begin within several days, whereas the latter develop over time. Discontinuation syndrome involves physical symptoms like body aches, nausea, headaches, and dizziness, while relapse does not.
Withdrawal effects vary across different groups of medications. For instance, SSRIs and SNRIs might cause a series of withdrawal symptoms, such as vertigo, electric shock sensations, movement problems, stomach cramps, tinnitus, anxiety, fatigue, mood swings, mania, poor memory and focus, disturbed sleep, etc. Conversely, tricyclic drugs might cause anxiety, fast heartbeat, insomnia, low blood pressure, restlessness, strange dreams, and other effects. MAOIs withdrawal effects involve agitation, disturbed sleep, difficulties thinking, irritability, hallucinations, paranoid delusions, unsteadiness, etc.
How to reduce withdrawal symptoms?
There are some useful tips to follow if wondering how to reduce withdrawal symptoms from antidepressants. Always start by sticking to your schedule, as some meds leave your body system quickly and are expected to cause withdrawal effects. Even if you are just a bit late when taking your dose, you might experience such consequences.
In most situations of forgetting your antidepressant, you should take it once you remember that you have forgotten it. Anyhow, if the time you remembered to take it is close to the next dose, then you should wait. Making a switch is completely acceptable if you aren’t satisfied with the results from a particular antidepressant. Instead of stopping the therapy abruptly, why not switch to another drug?
In such scenarios, doctors usually prescribe Prozac, owing to its long half-life. It means that once you stop using it, Prozac leaves the human body more slowly compared to other SSRIs. Consequently, it doesn’t involve extreme symptoms of withdrawal.
If your doctor has advised you it’s time to stop using antidepressants, you need to taper them off slowly. The best method for mitigating the symptoms of coming off antidepressants is through communication with your doctor. He/ She will advise you on how to reduce your dose over an extended time period. The physician will consider different factors, such as the period of taking the drug, the strength of the dose, etc.
You shouldn’t make the decision of suddenly quitting these meds on your own.
Consult a doctor first for his opinion!